Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 115, NWS Wichita, KS

June 8, 20134 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 2013, 4:30 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2013, 4:30 PM CDT (21:30 UTC)
Expired
Jun 8, 2013, 5:15 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:13 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 8, 3:13 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SAT JUN 8 2013

MAIN CONCERNS WILL BE STRONG/SEVERE STORMS THIS EVENING/TONIGHT.
THEN A WARMER TEMPS FOR THE WORK WEEK.

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 308 PM CDT SAT JUN 8 2013

THIS EVE-TONIGHT:
COLD FRONTAL BOUNDARY IS CURRENTLY LOCATED ACROSS NW KS AT THIS
TIME...LOCATED JUST WEST OF KHYS. EXPECT THIS FRONTAL BOUNDARY TO
CONTINUE TO PUSH INTO CEN KS THIS EVENING. AS THIS FRONT MOVES
IN...THE COMBINATION OF AN UNCAPPED ATMOSPHERE AND MODERATELY
UNSTABLE AIRMASS WILL LEAD TO SOME STRONG/SEVERE STORMS DEVELOPING
ALONG THE FRONT FROM NE TO SW. INITIALLY CONVECTION LOOKS TO BE
IN THE FORM OF MULTICELL CLUSTERS AND A FEW EMBEDDED
SUPERCELLS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT
CONSIDERING THE SHEAR PROFILES. BUT EVENTUALLY...THINK THAT THE
CONVECTION WILL CONGEAL INTO SOME SORT OF SOUTHEAST PROPAGATING
COMPLEX OF STORMS AS THE LATE EVENING AND OVERNIGHT PROGRESSES.
BULK SHEAR/MUCAPE VALUES SUGGEST THAT LEADING EDGE OF THIS COMPLEX
COULD HAVE SOME STRONG TO SEVERE WINDS AS IT PROGRESSES INTO SRN
KS/SERN KS LATE TONIGHT. NOT EXPECTING LOTS OF HEAVY RAINFALL WITH
THIS SYSTEM AS FORWARD PROPAGATION WILL KEEP QPF NUMBERS
DOWN...BUT CERTAINLY SOME AREAS MAY PICK UP A HALF AN INCH TO AN
INCH.

SUN-MON:
SOME QUESTION ON HOW FAR SOUTH THE RESIDENT COLD FRONT WILL PUSH
EARLY ON SUN...AS OUTFLOW/COLD POOL FROM TONIGHTS STORM COMPLEX WILL
DICTATE WHERE IT WILL END UP. LATEST NAM/WRF AND GFS MODEL SUGGESTS
THAT REMNANTS OF THE BOUNDARY WILL HANG UP OVER EXTREME SRN/SERN KS
FOR SUN AFTN WITH LOW LEVEL MOISTURE/INSTABILITY POOLING JUST SOUTH
OF THIS BOUNDARY. RATHER IMPRESSIVE BULK SHEAR OF 60 KTS WILL STILL
BE IN PLACE ACROSS SOUTHEAST KS....AS MLCAPE VALUES RISE TO AROUND
1600-1800 J/KG.  SO THINK A SMALL SEVERE CHANCE WILL STILL EXIST
OVER SOUTHEAST KS FOR SUN AFTERNOON...BUT A NARROW WINDOW OF
OPPORTUNITY AS ANY CONVECTION THAT FORMS WILL MOVE QUICKLY
EAST.

EXPECT WARM ADVECTION TO INCREASE ACROSS SOUTH CEN KS FOR SUN
NIGHT...WITH 305-310K ISENTROPIC LIFT AND MOISTURE TRANSPORT
INCREASING IN THE 850-700H LAYER.  THIS LIFT LOOKS STRONG ENOUGH FOR
A CHANCE OF AT LEAST SOME ISOLATED STORMS LATE SUN NIGHT INTO MON
MORNING...ESPECIALLY OVER SOUTH CEN KS. SO WILL GO WITH A LOW POP
FOR THIS CHANCE. NOT THINKING THIS WILL BE A WIDESPREAD CHANCE...BUT
SOME WIDELY SCATTERED STORMS LOOK POSSIBLE.

AFTER THIS EARLY MORNING MON CHANCE...THE WARM ADVECTION/WARM AIR
ALOFT WILL CONTINUE TO BUILD INTO THE AREA FOR MON AFTN.  THIS WARM
ADVECTION AND THE UPPER LEVEL RIDGE BUILDING ACROSS THE SRN PLAINS
WILL LEAD TO SOME LOCATIONS FINALLY CLIMBING ABOVE 90 DEGREES FOR
MON.

KETCHAM

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 308 PM CDT SAT JUN 8 2013

TUE-SAT:
THE MAIN STORY FOR THE REST OF THE WORK WEEK WILL BE THE WARMER
TEMPS EXPECTED TO MOVE INTO THE AREA...AS MOST OF THE PLAINS MOVES
WELL UNDER THE UPPER LEVEL RIDGE.  THIS WILL LEAD TO THE LEE SIDE
TROF REMAINING SITUATED OVER WRN KS...WITH SW BREEZY WARM DAYS FOR
MOST OF THE REGION.  THIS WILL LEAD TO MOST PLACES CLIMBING INTO THE
LOWER 90S FOR TUE.

A WEAK FRONTAL BOUNDARY TRYS TO SNEAK INTO THE AREA ON WED
AFTN...BUT WARM TEMPS ALOFT WILL EFFECTIVELY CAP OFF ANY CONVECTIVE
CHANCES. THIS BOUNDARY AND WEAK WIND SHIFT WILL LEAD TO A MINOR COOL
DOWN FOR WED TO AROUND 90...BUT TEMPS AGAIN WILL WARM BACK INTO THE
MIDDLE 90S FOR END OF THE WEEK.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1258 PM CDT SAT JUN 8 2013

NUMEROUS (+)TSRA STILL SCHEDULED TO ARRIVE CNTRL KS THIS AFTERNOON
(KRSL ~20Z & KSLN ~21Z) AS COLD FRONT MOVES SE OVER THESE TERMINALS.
THE (+)TSRA MAY PRODUCE BOTH GOLFBALL-SIZED & 45-50KT GUSTS WITH THE
GREATEST POTENTIAL OCCURRING IN THESE AREAS 20Z-09/03Z WITH (+)TSRA
AFFECTING KHUT & KICT 09/00Z-09/06Z & KCNU ~09Z. ANTICIPATE VFR CIGS
BUT 3-5SM VSBYS ARE LIKELY IN (+)TSRA. ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  87  66  91 /  40  10  20  10
HUTCHINSON      63  86  65  92 /  50  10  20  10
NEWTON          62  86  63  90 /  50  10  20  10
ELDORADO        63  85  64  89 /  50  10  20  10
WINFIELD-KWLD   64  88  66  91 /  40  20  20  10
RUSSELL         58  87  62  94 /  50  10  10  10
GREAT BEND      59  87  62  94 /  50  10  20  10
SALINA          61  87  62  92 /  70  10  10   0
MCPHERSON       63  86  64  91 /  60  10  20  10
COFFEYVILLE     65  85  66  88 /  40  30  20  20
CHANUTE         64  85  65  88 /  60  40  20  20
IOLA            64  84  64  88 /  60  40  20  20
PARSONS-KPPF    64  84  65  88 /  50  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 3:38 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT JUN 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL KANSAS
ALONG A WEAK COLD FRONT THIS EVENING. THESE STORMS WILL THEN TRACK
SOUTHEAST LATE THIS EVENING AND OVERNIGHT AND WILL AFFECT MUCH OF
THE AREA. THE STRONGER STORMS THIS EVENING WILL HAVE THE POTENTIAL
TO PRODUCE HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. AS THE
STORMS PROGRESS SOUTHEAST TONIGHT...THE SEVERE CONCERN WILL
TRANSITION INTO A DAMAGING WIND THREAT WITH WIND GUSTS 70 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS MAY LINGER OVER SOUTHEAST KANSAS SUNDAY MORNING. IN
ADDITION...A COUPLE OF SEVERE STORMS MAY DEVELOP SUNDAY AFTERNOON
AND EARLY EVENING OVER SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN CONCERN.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE LATE SUNDAY NIGHT AND
MONDAY MORNING ACROSS SOUTHERN KANSAS. PENNY SIZE HAIL WILL BE THE
MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Jun 8, 4:12 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT SAT JUN 8 2013

KSZ032-082145-
RUSSELL-
412 PM CDT SAT JUN 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF RUSSELL...AND MOVING EAST AT
45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3914 9903 3914 9897 3912 9849 3881 9848
      3881 9849 3870 9849 3869 9854 3871 9904
TIME...MOT...LOC 2112Z 287DEG 39KT 3897 9882

PEARCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:12 PM CDTSpecial Weather StatementICTRussell33 min
Jun 8, 4:48 PM CDTSevere Thunderstorm WarningICTLincoln42 min
Jun 8, 5:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln39 min
Jun 8, 5:13 PM CDTSpecial Weather StatementICTBarton32 min
Jun 8, 5:26 PM CDTSevere Thunderstorm WarningICTLincoln, Saline49 min
Jun 8, 5:40 PM CDTSpecial Weather StatementICTEllsworth, Saline35 min
Jun 8, 5:45 PM CDTSpecial Weather StatementICTBarton45 min
Jun 8, 6:23 PM CDTSpecial Weather StatementICTBarton37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.